Ask a doctor

Droopy Eyelid, and Blurred Vision Which is Affecting my Driving, and Causing Me to Feel Nauseous and Dizzy

I have been having botox without incident for a couple of years, including forehead...eyes only minimal. One week post injection, my L eyelid began to droop and my vision was affected. Went to surgeon, who prescribed apraclonidine 5ml 1 drop 3X day. It has been 4 days since I started with the drops,& must wear patch on good eye, I was tld 2 wks to recover but much to my dismay I woke up today, with a droopy smile L side. I look like a freak.

Doctor Answers 9

Droopy smile and droopy eyelid after Botox...

Of the two symptoms, the droopy smile is more concerning and needs to be addressed by your physician to rule out causes other than Botox.  While Botox placed too low along the crow's feet may affect your smile, other, more significant causes need to be evaluated by your physician...

In terms of the droopy UPPER eyelid, this may occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. A lower Botox dose typically diffuses onto the levator muscle and so the good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and may in fact resolve in less than a month. Note however, if the eyelid droop occurs shortly after injection (i.e. within 3-4 days), then your eyelid levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months.  (On a side note, you may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping.) A droopy upper eye-LID due to Botox can be treated with Apraclonidine eye-drops which can provide a small (2mm) improvement -- Apraclonidine 0.5, 1-2 drops, 3 times per day. Make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out. Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

In the future, I would recommend seeking the services of an experienced physician injector.

I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.

Good luck.

Dr Markarian

Complications of Botox

Botulinum toxin relaxes muscles. If a provider injects the Botox too low on the forehead it can affect, especially with diffusion of the Botox, the levator muscle of the upper eyelid and the eyelid can droop.  Too much Botox in a droopy sagging forehead can worsen this droop and then the forehead can't help pull up the eyelid which had started to sag because of age. Botox could cause double vision if injected too close to the eye muscles.  Botox injections for Crows feet, could be injected too far towards the cheekbone trying to chase some of the lowest eyelid creases and this could affect the smile and cause a droop.  If however, the Botox was injected appropriately, same units, same sites as in the past and same provider, there might be a chance that there is a medical reason unrelated to the Botox to have caused all your symptoms.  Some neurologic conditions, such as Bell's palsy, and others, can occur suddenly and for no reason and they are not caused by Botox.

Ronald Shelton, MD
Manhattan Dermatologic Surgeon
5.0 out of 5 stars 33 reviews

Droopy Eye, Blurred Vision, and Facial Droop after Botox

A droopy eye and blurred vision are not uncommon side effects of Botox. These may be managed with eye drops that increase sympathetic input to the eye, such as iodipine or neosynephrine. Your facial droop is unlikely to occur secondary to the Botox. 

Your symptoms together could be caused by a neurological problem, such as Bell's palsy, multiple sclerosis, or stroke. 

I would advise seeing your medical doctor as soon as possible.

Karen Vaniver, MD
Kennewick Plastic Surgeon
5.0 out of 5 stars 24 reviews

Botox and ptosis

Your comments regarding the eyelid drooping or ptosis of the eyelid post botox iinjection is a known side effect and the drops your physician has started you are the indicated treatment. I personally have experienced a slight degree of ptosis after an injection myself and the ptosis went away within weeks. However the drooping of the mouth unless injections were done there are not an indicated side effect and certainly nothing I have seen in my many years of injecting. I would see your surgeon immediately and discuss with him a plan for a further evaluation. Best regards!

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 159 reviews

Droopy eyelids should improve rapidly

For better or worse, BOTOX is never permanent, and when you get a droopy eyelid it always improves before the BOTOX wears off in the Forehead/eyebrows or where ever you were treated.  It typically takes weeks rather than months to improve.  No one likes side effects, and luckily they are rare.  Hang in there and please don't give up on BOTOX.  It is still the number one cosmetic procedure in the world for good reason.  Stay in close contact with your doctor so he/she can minimize your symptoms.

David Magilke, MD
Portland Facial Plastic Surgeon
4.5 out of 5 stars 25 reviews

Smile Affected by Botox?

Hi Bessy.  When we read the first part of your question about the eyelid, it seemed to be a clear case of "ptosis" - the drooping of the eyelid or eyebrow because of poorly placed Botox.  But as we read further, the issue with the smile raised different flags.  

The Botox is very likely not related to the smile issue for two reasons.  The first is it does not sound like you were injected in the mouth area and secondly, symptoms like you are describing would not normally appear two weeks after the injections.  You should visit the physician that treated you and/or your primary care physician to discuss the droopy smile.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox

The eyelid manifestation could easily be Botox related.  However, the smile line change does not (unless Botox was injected in that area).  Please call your treating doctor for prompt evaluation.

Guy Massry, MD
Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 29 reviews

Please see your doctor immediately about drooping side of the face

Botox injections can possibly result in drooping of the eyelid and blurry vision, but a drooping smile usually is not a side effect of Botox injections in the forehead, and can be a sign of a neurologic problem that needs to be addressed.

Please see your doctor immediately for a proper diagnosis.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Better to back to the doctor who treated you

The symptoms you describe could be related to treatment with BOTOX® [or another formulation of BTX-A], or could be the result of an unrelated medical condition.

If I were you I would return to the physician who injected you in the first place [hopefully it was a physician and not some sort of non-physician or spa]. The treatment records need to be reviewed to determine how this treatment differed from your previous treatments [dose, location of injections, formulation of BTX-A which was administered].

You may need to take a complete copy of your treatment records to a neurologist to assist with evaluation to make sure you do not have an unrelated neurological problem.

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.5 out of 5 stars 3 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.